MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 3 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 3 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100466
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Limb Fracture (4518)
Date of Event 01/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery was performed on (b)(6) 2021 for a right femoral neck fracture, on (b)(6) 2023 the patient fell and injured his right hip, causing pain, swelling and limited movement of the right hip.Furthermore, an x-ray was performed on (b)(6) 2023, which showed positive and lateral hip joint (right), and a right proximal femur fracture.The patient was treated in the emergency department of the hospital with external votalin application, pain relief, and bed rest.Then, on (b)(6) 2023, the patient underwent a revision surgery in which the polarstem stem std ti/ha 3 non-cem was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a total hip replacement surgery was performed for a right femoral neck fracture, the patient fell and injured his right hip, causing pain, swelling and limited movement of the right hip.Furthermore, an x-ray was performed, which showed positive and lateral hip joint (right), and a right proximal femur fracture.This adverse event was treated via revision surgery in which a polarstem stem std ti/ha 3 non-cem, the oxinium fem hd 12/14 28mm +0 and the tandem intl bipolar 46od 28id were exchanged.Patient's current health status is unknown.The device used in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and 15 additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed 03/21) states "hip fracture", "swelling", "pain" of the component as a ¿potential adverse device effect¿ resulting from a hip arthroplasty.No clinically sufficient data was provided to perform a medical investigation.The performed investigation does not lead to an accurately determined cause.There is no evidence that the reported devices failed to meet manufacturing specifications upon release for distribution.Specific factors known to contribute to a bone fracture are physical activity levels, unreasonable stress on replacement system, and trauma to the joint replacement.All of these may lead to an accidental fall and so must be avoided after a total hip replacement surgery.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM STEM STD TI/HA 3 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17182138
Report Number9613369-2023-00165
Device Sequence Number17844761
Product Code LWJ
UDI-Device Identifier07611996118575
UDI-Public07611996118575
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75100466
Device Catalogue Number75100466
Device Lot NumberB1927192
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2023
Supplement Date Received by Manufacturer07/28/2023
Initial Report FDA Received Date06/22/2023
Supplement Report FDA Received Date07/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/23/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71324046/R2007448/TANDEM INTL BIPOLAR 46OD 28ID; 71342800/20BM05020/OXINIUM FEM HD 12/14 28MM +0
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown